Pharmacological treatment of tardive dyskinesia: recent developments.
BACKGROUND Physicians have prescribed anticholinergic agents such as benztropine, procyclidine, biperiden and trihexyphenidyl for treatment and prophylaxis of antipsychotic-induced extrapyramidal symptoms (EPS) for decades. Anticholinergic agents can however worsen tardive dyskinesia and cause many adverse effects, including cognitive impairment. Previous studies of anticholinergic discontinuation in patients with schizophrenia receiving antipsychotics have yielded a wide range of EPS relapse rates. Improvement in cognition after anticholinergic withdrawal was observed in some studies. OBJECTIVE This study evaluated the effect of anticholinergic discontinuation on movement disorders, cognition and general psychopathology after a 4-week taper in 20 outpatients with schizophrenia or schizoaffective disorder treated with antipsychotics. RESULTS Eighteen of twenty patients successfully discontinued their anticholinergic medication; two did not because of akathisia. Repeated measures analysis of variance did not show a significant effect of anticholinergic discontinuation on total Extrapyramidal Symptoms Rating Scale score or on the Parkinsonism, Akathisia, Dystonia or Tardive Dyskinesia subscales. However, significant improvement was found on the Brief Assessment of Cognition in Schizophrenia composite z score at weeks 6, 8 and 12 compared with baseline. Significant improvements were seen on the motor and the symbol-coding tasks. No significant effects were observed on the Positive and Negative Syndrome Scale, Clinical Global Impression - Severity and Clinical Global Impression - Improvement scales. CONCLUSION In this 12-week study of anticholinergic discontinuation in 20 outpatients with schizophrenia or schizoaffective disorder, gradual decrease and discontinuation of anticholinergics led to a positive effect on cognition. There were no adverse consequences on general psychopathology and no significant differences for 18 of 20 subjects on movement disorders.